Winter Storm, Alpena
- When
- April 3, 6:00 PM EST to April 5, 10:00 AM EST
- Where
- Alpena forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.064, -83.460 (the zone’s center; the record gives no point)
A prolonged period of mainly mixed precipitation fell across northern Michigan on the 3rd through the 5th. The precipitation fell to the north of a stationary frontal boundary that was located just south of Michigan.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A prolonged period of mainly mixed precipitation fell across northern Michigan on the 3rd through the 5th. The precipitation fell to the north of a stationary frontal boundary that was located just south of Michigan. The heaviest precipitation occurred as a low moved along the front into the Ohio valley. The precipitation remained mostly snow across eastern upper Michigan, where up to 10 inches of snow fell. Central lower Michigan received up to an inch of ice accumulation due to persistent freezing rain. A mix of freezing rain, sleet and snow fell in between these two locations. Numerous reports of downed tree limbs and power lines were received as a result of the precipitation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 3, 4:12 PM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
412 PM EST THU APR 3 2003
WILL HAVE TO MAKE THIS QUICK TODAY. WARM AIR CONTINUES TO SURGE
NORTH OVER STATIONARY FRONTAL BOUNDARY DRAPED ACROSS NORTHERN
IL/IN/OH. PRECIPITATION HAS BEEN VERY SHOWERY/CONVECTIVE IN NATURE
TODAY...MOSTLY SNOW NORTH OF M-32...FREEZING DRIZZLE/SLEET ALONG
M-32...AND A MIX OF SNOW/SLEET/FREEZING RAIN SOUTH OF M-32. SEVERAL
SHORT WAVES LIFTING ACROSS THE AREA WILL ENHANCE THE PRECIPITATION
OVER THE NEXT 48 HOURS.
FOR TONIGHT...EXPECT A SURGE OF PRECIPITATION FROM THE SOUTHWEST IN
ADDITION TO CONTINUED CONVECTIVE ELEMENTS DEVELOPING ACROSS NORTHERN
WI AND THE FAR NORTHERN PART OF THE STATE WHERE PRECIP WILL REMAIN
ALL SNOW. TO THE SOUTH...CURRENT MIX OF FREEZING AND FROZEN PRECIP
SHOULD TREND TOWARD MORE FREEZING RAIN. SNOW AMOUNTS WILL DEPEND ON
HOW CONVECTIVE BANDS SET UP...AS SOME LOCALIZED AMOUNTS OVER A FOOT
HAVE OCCURRED ACROSS CHEBOYGAN/PRESQUE ISLE COUNTIES. SO EASILY 1+
INCH/HOUR SNOWFALL RATES EXPECTED TONIGHT...AND WILL GO GENERALLY
4-8 INCHES FROM THE TIP OF THE MITT COUNTIES NORTH INTO EASTERN
UPPER. ALONG M-32 COUNTIES WILL SEE MORE OF A MIX OF SNOW AND
SLEET. HEADLINE LIST IS BELOW.
EXPECT PRECIPITATION TO TAPER OFF ON FRIDAY AS MID LEVELS DRY OUT
FOR A TIME...BUT SHOULD CRANK UP AGAIN FRIDAY NIGHT AS NEXT SHORT
WAVE LIFTS TO THE NORTHEAST AS ADVERTISED BY THE GFS/UKMET/ECMWF.
BY THEN WARM LAYER EXPECTED TO ERODE TO THE POINT WHERE PRECIP
SHOULD BE ALL SNOW. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE
ESPECIALLY ACROSS FAR NORTHERN LOWER...CENTRAL COUNTIES MAY DRY SLOT
DURING THE NIGHT WHICH MAY CUT OFF SNOWFALL BEFORE WARNING AMOUNTS
ARE REACHED. HOWEVER POTENTIAL IS THERE FOR WARNING CRITERIA
SNOWFALL FRIDAY NIGHT AND INTO SATURDAY ALONG AND NORTH OF M-32...SO
IN ADDITION TO THE CURRENT HEADLINES WILL ALSO CARRY A WINTER STORM
WATCH FRIDAY NIGHT/SATURDAY FROM M-32 NORTH TO THE BRIDGE. SNOW
WILL FINALLY TAPER OFF SATURDAY NIGHT AS SYSTEM PULLS AWAY.
EXTENDED (SUNDAY THROUGH THURSDAY)...CONCERNS IN THE OUT PERIODS
FOCUS ON SYSTEM DEVELOPING OVER THE SOUTHERN PLAINS EARLY NEXT WEEK.
SHORT WAVE ENERGY DIGGING INTO THE WESTERN TROUGH PER MORNING WV
IMAGERY ROUNDS THE BASE OF THE TROUGH SUNDAY AND INDUCES
CYCLOGENESIS MONDAY. EXTENDED MODELS ARE IN PRETTY GOOD AGREEMENT
OF BRINGING SURFACE SYSTEM UP THROUGH THE OHIO VALLEY AS ARCTIC HIGH
HOLDS FIRM ACROSS ONTARIO/QUEBEC. BUT LOOKING MORE LIKE WELL BE
SEEING PRECIP ON MONDAY AS WELL AS TUESDAY AS MAIN SHORT WAVE MOVES
THROUGH. WILL CONTINUE TO MENTION A MIX WITH THE SYSTEM PRECIP ON
MONDAY WITH SHALLOW ARCTIC AIR IN PLACE AND WARMER AIR RIDING IN
OVER THE TOP. MAY SEE ANOTHER SHORT WAVE TROUGH DROP IN ON
WEDNESDAY BEFORE RISING HEIGHTS AND WARMER TEMPERATURES COME IN FOR
THE END OF THE WEEK.
COORDINATED WITH MQT/GRR/DTX.
JPB
.APX...WINTER WEATHER ADVISORY...TONIGHT...MIZ008-015.
WINTER STORM WARNING...TONIGHT...MIZ016>024.
WINTER STORM WARNING...TONIGHT/FRIDAY MORNING...
MIZ025>036-041-042.
WINTER STORM WATCH...FRIDAY NIGHT/SATURDAY...MIZ016>024.MIZ008-015>036-041-042-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 456 PM EST THU APR 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT HEAVY SNOW WILL CONTINUE TONIGHT ACROSS EASTERN UPPER MICHIGAN AND THE STRAITS AREA...WITH PRECIPITATION CHANGING TO FREEZING RAIN AND SLEET SOUTH OF M-32 WITH SIGNIFICANT ICE ACCUMULATION EXPECTED. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY A MIX OF FREEZING RAIN...SLEET...AND SNOW WILL CONTINUE INTO FRIDAY MORNING ACROSS MUCH OF NORTHERN MICHIGAN. SEE ONGOING WATCHES... WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. ANOTHER SYSTEM IS EXPECTED TO SPREAD HEAVIER SNOW BACK INTO NORTHERN MICHIGAN FRIDAY NIGHT AND INTO SATURDAY...WITH SIGNIFICANT ACCUMULATIONS POSSIBLE ESPECIALLY BETWEEN THE STRAITS AND M-72. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. MORE WINTRY WEATHER MAY AFFECT THE WESTERN GREAT LAKES EARLY NEXT WEEK...AND COULD BRING SNOW OR A MIX OF PRECIPITATION TO MUCH OF THE AREA LATER MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF PRECIPITATION TYPE AND AMOUNTS ARE REQUESTED FOR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
The national radar mosaic for the moment the first event began.
24 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348736, 5348737, 5348738, 5348739, 5348740, 5348741, 5348742, 5348743, 5348744, 5347268, 5347269, 5347270, 5347271, 5348745, 5348746, 5347272, 5347273, 5347274, 5347275, 5347276, 5347277, 5347278, 5347279, 5347280.